Advertisement
Advertisement

Read Now: News and Research From IDWeek 2014

Thinning Bones a Growing Problem Among People With HIV; HIV and HIV Meds Appear to Be Culprits

July 8, 2009

Bone problems have quietly emerged as a major health issue for people with HIV, and HIV meds may be at least partly to blame, according to recent research. The findings add to a growing body of evidence that suggest HIV health care providers and the HIV community should start paying much more attention to bone health.

A small study published in the July 17 issue of the medical journal AIDS may shed some sorely needed light on this important issue. Researchers in the Netherlands and Finland recruited 50 HIV-positive men who had never before taken HIV meds and randomly divided them into two groups.

Each group started a different HIV treatment regimen: One group received Combivir (AZT/3TC) and Kaletra (lopinavir/ritonavir), while the other group took just Viramune (nevirapine) and Kaletra. (Both of those regimens, incidentally, are not considered "preferred" regimens in either the official U.S. HIV treatment guidelines or the European HIV treatment guidelines. However, the guidelines don't say it's a bad idea to take them, either.) The researchers followed those 50 men for two years, periodically checking their bone mineral density using a commonly used type of test called a dual energy X-ray absorptiometry (DXA or DEXA) scan.

Advertisement
The researchers found that bone mineral density dropped significantly among men in both groups over the two-year period. The drop tended to be greater among the men taking Combivir, however. For example, measurements of the femoral neck -- a thin but vital section of the femur that's usually involved in hip fractures -- showed a 6.3 percent drop in bone mineral density for men in the Combivir arm, compared to a 2.3 percent drop for men in the Viramune arm.

By the end of the 24-month study, around 40 percent of the men in both groups had developed osteopenia in their femoral neck, meaning their bone mineral density was lower than normal. (Osteopenia is considered a risk factor for osteoporosis, the clinical name for bone disease.) Similar results were found in scans of the mens' lumbar spine, part of the lower region of the spinal cord.

The Bottom Line

This was admittedly just a small study. Also, importantly, it did not include women, who are generally known to be at an even greater risk for bone problems as they age than men. However, the study findings are an important wake-up call, especially for HIV health care providers. The results are alarming not just because they seem to show that HIV meds potentially weaken bones, but also because so many of the study volunteers already had low bone mineral density when they started the study: For instance, about 29 percent of the participants had femoral neck osteopenia before they even began taking HIV meds.

In a lengthy editorial published in the same issue of AIDS, a group of Italian researchers drove home the point that bone disease is clearly on the rise among people with HIV. They note that some surveys show between 10 percent and 20 percent of all people over the age of 45 have osteoporosis. Moreover, women over 50 are most likely to develop osteoporosis. If this is the case for HIV-negative individuals -- who don't have the dual bone-loss risk factors of HIV itself and HIV meds to contend with -- then the numbers among HIVers are likely to spike in the next several years, the researchers predict.

So, yes, the numbers are frightening. And it's not exactly comforting that, although experts feel pretty sure that both HIV and HIV meds appear to play a role in bone disease, they aren't sure exactly how. But, as the Italian researchers urge in their editorial, there are proactive steps that HIV health care providers and HIV-positive people can take to monitor their bone health, or to improve it if it turns out they're at risk for bone disease. They include:

  • Routine bone-mineral density scans. The Italian researchers recommend getting a DXA scan at least once the first time you go to a new HIV doctor.
  • No more cigarettes. Smoking tobacco has been tied to reductions in bone mineral density. (Visit our Smoking & HIV page for even more reasons why, if you're living with HIV, now's a great time to quit the tar sticks.)
  • More exercise. Regular physical activity (especially walking, jogging, dancing or stair-climbing) appears to help prevent bone loss. (Our Exercise & HIV page is home to more tips on staying active and healthy.)
  • Adequate intake of calcium and vitamin D, in particular, appear closely related to bone health. Talk to your doctor or a nutritionist about ways you can be sure to get adequate calcium and vitamin D from food or supplements.
  • Prompt treatment when bone problems are discovered. When the steps above don't work, there are drugs available that can help strengthen bones. Be sure to talk with a knowledgeable doctor about the benefits and risks of these drugs, however.
If you're living with HIV, one of the most important takeaways from this and other studies on bone problems in HIVers is that this is one of those areas where it's critical for you to take charge of your health.

"I have been talking about bone loss for two years, but this serious patient concern gets dismissed for the most part by researchers, companies, and NIAID [the U.S. National Institute of Allergy and Infectious Diseases]," wrote HIV advocate Jules Levin in his own analysis of this study. "Most of the big name researchers don't even understand bone disease ... and they arrogantly refuse to be educated."

That means it's up to you to get your HIV health care provider more involved in checking up on your bone health, especially if you're a man or woman over 40 with HIV -- or an HIV-positive woman who's gone through menopause. Visit TheBody.com's collection of overviews, news and research updates on HIV and bone health for more info.




This article was provided by TheBody.com.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement